Ileus is not a good gut feeling to have. And, the U.S. Food and Drug Administration (FDA) has added ileus—which can result in intestinal blockage—as a possible serious adverse event to the Ozempic label.
As a result, the Ozempic label has joined the labels of two other glucagon-like peptide-1 (GLP-1) receptor agonists, Mounjaro and Wegovy, that have already borne warnings about ileus. At least 20 people have reported experiencing blocked intestines to the FDA’s Adverse Events Reporting System (FAERS). There have also been two deaths reported as a result. All in all, the FDA has received over 8,500 reports of gastrointestinal disorders among those using medications that contain semaglutide the main active ingredient for Ozempic.
Now, 20 people may not seem to be a whole lot of people, given how many people seem to be using this injectable medication to try to lose weight these days. And just because someone submitted a complaint to FAERS doesn’t mean that it actually happened, since the FDA doesn’t verify the accuracy all of the submissions. Furthermore, just because something bad happened while you are taking a certain medication doesn’t necessarily mean that the medication actually caused that event. Nevertheless, given how GLP-1 receptor agonists are supposed to work, it’s not completely surprising that ileus could be a potential side effect of medications like Ozempic that contain semaglutide.
Ileus is when your intestines sort of poop out, figuratively speaking—meaning that they stop moving and working properly. Normally, your intestines move food and any associated gunk down through your gastrointestinal tract by waves of contractions known as peristalsis, sort of like squeezing toothpaste down a tube. However, if your intestines aren’t contracting properly or effectively, the food and gunk can stop moving and result in a blockage, which is what’s considered ileus. In this case, it wouldn’t be a physical blockage—because once your intestines begin moving again the blockage would no longer persist—rather it would be more of a mechanical blockage.
Ileus is not the type of thing that you can simply ignore. Such intestinal blockage can lead to tears through your intestinal walls, the contents within your intestines spilling all over the place and death. Therefore, if you are experiencing any symptoms of ileus such as continuing vomiting, abdominal swelling, abdominal pain and inability to pass gas or move your bowels, contact your doctor as soon as possible. This is one situation where maintaining the ability to fart is very important.
So how might the mechanisms of Ozempic relate to ileus? Well, Ozempic, which has approved by the FDA to treat diabetes and not specifically for weight loss, can lead to weight loss because it gives you a feeling of satiety or the “I am full” feeling earlier, leading you to eat less. It does this, in part, by slowing down the speed at which food leaves your stomach, known as your gastric emptying time. Of course, you don’t want to slow down your gastric emptying by too much so that food stays in the stomach for way too long. This would be a condition called gastroparesis—sort of like an ileus of the stomach—that requires immediate medical attention.
So, it wouldn’t be too surprising if Ozempic might slow down other parts of your gastrointestinal tract. Slowing down of your intestinal movements can lead to constipation, which is already listed as a side effect on the different semaglutide-containing medication labels. And when things get too slow and there’s too much constipation, you need to start worrying about ileus.
More studies are needed to determine for sure whether Ozempic has been causing ileus and how common this adverse event may be. In the meantime, if you are taking Ozempic or other similar GLP-1 agonists, it’s a good idea to keep track of your bowel movements, your farting and other gastrointestinal functions. If you do notice some unusual gut feelings, don’t just pass them off as you would gas. Instead, you may want to contact your doctor to make sure your gut feeling isn’t something very serious.